Iowa, 2001

Hail in Iowa, May 27, 2001

May 27, 2001 · NWS OAX · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 27, 2:00 PM CST, 3 hours 40 minutes earlier.

Area forecast discussion, May 27, 2:00 PM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA NE
300 PM CDT SUN MAY 27 2001

FORECAST CONCERNS MAINLY TSTM THREAT THRU PD. AVN HAS TONED DOWN TO
SOME EXTENT PCPN BULLSEYE FOR ERN NEBR TUE NGT/WED PDS...AND CONTS
TO BE MOST BULLISH FOR QPF FOR FCST AREA.  ATTM WL LEAN TWD AVN/ETA
COMP THIS FCST.

SHORT TERM...CU...A FEW MDT...HAVE DVLPD IN INSTABILITY AXIS ALNG MO
RVR...ALTHO SFC CONVERGENCE HAS SHIFTED TO FAR ERN ZONES.  LATEST LAPS
SHOWD MDT CAPE WRN IA...BUT WITH RELATIVE LACK OF MSTR/FORCING CIN
INDICATED HAS HELD BACK CONVECTION THUS FAR.  WITH WK 850/SFC BNDRY
FCST TO CONT NW TO SE ACRS AREA...AND SOME INSTABILITY FCST OVRNGT...WL
KEEP SOME CHC OF PCPN IN OVERNIGHT...HIGHEST E OF MO RVR.  MESOETA
HINTS SMALLISH MCS MAY DVLP AND CLIP ERN CWA.  PREV FCST LOWS AND
AVN/FWC GUID LOOK GOOD.

MON...WITH WK BNDRY CONTG IN AREA WL KEEP POPS IN FCST.  QUESTION IS
HOW HIGH.  ENTRANCE REGION OF JET SEGMENT OVR AREA TDA SHIFTS ESE AND
LARGER LYR QG FORCING MINIMAL AT BEST.  WITH THE WK BNDRY...THERE IS
SOME 850-700 MB FRONTOGENESIS NOTED ACRS NE NEBR...AND THAT PLUS
AFTN HTG WOULD HAVE TO BE THE MAIN FORCING MECHANISM TO GENERATE PCPN.
ATTM FEEL BEST TO JUST GO SLGT CHC ALL ZONES.  BOTH AVN AND NGM MOS
GUIDANCE HAVE LOWERED PCPN CHCS FOR AREA...AND RAISED TEMPS.  A SLGT
MSTR AXIS RMNS OVR FCST AREA SUGGESTING PSBLY ENOUGH CLOUDS TO KEEP
HIGHS BLO FWC GUID...SO WL LEAVE HIGHS AT PREV FCST LVLS.  THIS WL HAVE
TO BE WATCHED.

MON NGT...LOW LVL JET IS A LTL BETTER ACRS AREA...ALTHO BEST RMNS OUT
WEST...AND TUE PSBL VORT MAX/SHRT WV TROF COULD BE EJECTED ACRS FCST
AREA AHEAD OF A SLIGHTLY LARGER SHRTWV FCST INTO THE NEBR PNHDL.  THUS
WL KEEP POPS IN BOTH PDS.  WITH BETTER FORCING EXPECTED TUE WL RUN THE
HIGHEST POPS THEN.  ALSO BECAUSE EVEN MORE CLOUDS LIKELY TUE ALNG WITH
THE BETTER CHC OF PCPN...WL NOT GO WITH WARMER NGM GUID.  WL USE A COMP
BTWN AVN AND NGM.

.OMA...NONE
CHERMOK

In the hours before

Special weather statement, May 27, 4:00 PM CST, 1 hour 40 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280500-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
500 PM CDT SUN MAY 27 2001

STORM SPOTTERS SHOULD NOT BE NEEDED IN EASTERN NEBRASKA OR SOUTHWEST
IOWA TONIGHT.

LATE THIS AFTERNOON...A WARM FRONT EXTENDED FROM NORTHWEST IOWA TO
NORTHWEST MISSOURI.  THE ATMOSPHERE ALONG THIS BOUNDARY HAS BECOME
UNSTABLE...WITH SCATTERED THUNDERSTORM DEVELOPMENT POSSIBLE THIS
EVENING INTO OVERNIGHT.

AREAS MOST LIKELY TO SEE THUNDERSTORMS TONIGHT ARE THOSE LOCATIONS
ALONG AND EAST OF A MAPLETON TO OAKLAND TO SHENANDOAH IOWA LINE.
ALTHOUGH MOST OF THE THUNDERSTORMS ARE EXPECTED TO REMAIN
DISORGANIZED...A FEW MAY APPROACH SEVERE LIMITS FROM 6 PM TO 10 PM.
LARGE HAIL AND DAMAGING DOWNBURST WINDS ARE THE MAIN SEVERE WEATHER
THREATS.

MEAD

The radar

The Omaha radar (KOAX), 99 km away, was scanning. The volume nearest the first event began at 23:37 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Shelby

When
May 27, 5:40 PM CST
Where
Shelby County, 5 mi N of Earling
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
41.850, -95.417

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2001Every state in 2001This day in weather historyWarnings in Iowa, May 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5245684.